Flash Flood, Rockingham
- When
- June 16, 2:15 AM EST to 6:00 AM EST
- Where
- Rockingham County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.396, -79.775 (the zone’s center; the record gives no point)
Buffalo and Matrimony Creeks flooded streets in the town of Eden. One car was caught in high water requiring a rescue.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Slow moving thunderstorms produced excessive rainfall amounts in a short period of time during the early morning of the 16th, which resulted in flash flooding of creeks and streams.Buffalo and Matrimony Creeks flooded streets in the town of Eden. One car was caught in high water requiring a rescue. A car lot, three businesses and several houses received flood damage. In Stoneville, several streets were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 12:44 AM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 144 AM EDT WED JUN 16 2004 .AVIATION...UPDATED. UPPER LEVEL LOW OVER EASTERN TEXAS WILL CONTINUE TO PUMP IN TROPICAL MOISTURE INTO THE REGION. DEW POINTS RUNNING IN THE MID 60S TO LOWER 70S AND PWATS 1.90 TO 2.4 INCHES ACROSS RNK CWA. UPPER LEVEL RIDGE WOBBLING INLAND OVER SE USA AND WILL PROVIDED THE TRACK FOR ENERGY BEING KICKED OUT OF THE UPPER LOW. THIS PATTERN WILL LINGER THRU TODAY THEN THE UPPER LEVEL LOW OPENS AND RIDES OVER THE RIDGE BEGINNING WEDNESDAY NIGHT. LEE TROUGH AND S/WV WILL PROVIDE THE BEST CHC FOR SHRA/TSRA DURING THE AFTN AND EVENING...WITH LINGERING ISO/SCT SHRA/TSRA REMAINING THRU THE NIGHT. PCPN GENERATION LOOKING TO START IN THE MTNS...THEN SPREAD INTO THE PIEDMONT DURING THE AFTN. MAIN THREAT WILL BE FLASH FLOODING...HOWEVER THERE COULD BE ISOLATED SVR TSRA POSSIBLY PRODUCING DAMAGING WIND GUSTS FROM WET MICROBURSTS. AT 500Z...SHRA/TSRA ACTIVITY ON THE DECLINE ACROSS THE AREA EXPECT FOR NC/VA BORDER COUNTIES. TRAINING AND STATIONARY STORMS CREATING FLOODING PROBLEMS FOR SOUTHSIDE VA. S/WV TRACKING TO THE NE COULD KEEP HEAVY PCPN IN THIS LOCATION THRU MUCH OF THE NIGHT. PRETTY MUCH ALL AIRPORTS SAW RAIN TODAY. ABUNDANT LOW LEVEL MOISTURE WILL LEAD TO 3-5SM VISIBILITIES AND CLOUD DECK BELOW 1500 FT UNTIL SUNRISE. SOME LOW LYING SITES COULD SEE 1/4SM-1SM VIS AND CLOUD DECK OVC001 THRU SUNRISE BUT CONFIDENCE IS LOW ON TIMING/DURATION. TMR...CLOUD DECK WILL RISE ABOVE 4000FT WITH AFTN AND EVEN THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE THEN DRIFTING EAST. AREAL COVERAGE MAY NOT BE AS GREAT AS TUESDAY...HOWEVER...SCT STORMS WILL PRODUCE HEAVY RAINFALL AND VISIBILITIES 2SM AND BELOW. && ................................................................... ..................... PREVIOUS DISCUSSION.......................... ................................................................... .SHORT TERM (THROUGH THURSDAY NIGHT)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004 FA REMAINS IN A TROPICAL AIRMASS THROUGH WED. HIGHEST POPS THIS EVENING...AS WAVE MOVES NWD THROUGH THE TN/OH AND APPS. EXPECTING MOST ACTIVITY TO WEAKEN...BECOME MORE SCTD BY MIDNIGHT TONIGHT. WE REMAIN IN SW FLOW ALOFT WED...WITH 5H RIDGE BUILDING NWWD. GOOD THETA-E RIDGE SETTING UP ALONG/W OF THE BLUE RIDGE...WILL YIELD HIGHEST POPS IN THIS AREA...BUT STILL ONLY IN THE CHANCE RANGE. APPEARS ORGANIZED CONVECTION WILL STAY WEST OF THE FA THROUGH THURSDAY...THEN FRONT EDGES CLOSER. OVERALL...KEEPING CHANCE POPS IN THROUGH THURSDAY WITH HIGHEST WEST/LOWEST EAST WED-THU. TEMPS WILL BE WARMING...BUT ALSO DEPENDENT ON CLD COVER. NOT AS HOT AS MAV SUGGESTS...BUT WARMER NONETHELESS. LEANING MORE TOWARD FWC GUIDANCE ON TEMPS. OVERNIGHT LOWS CONTINUE TO ABOVE NORMAL FOR THIS TIME OF YEAR. && .LONG TERM (FRIDAY THROUGH TUESDAY)... THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004 EXPECT ONE FRONT TO AFFECT THE FA FRI-SAT. 5H FLOW IS MAINLY ZONAL...DURING THIS PERIOD. SO WE ARE STILL ON THE SRN PERIPHERY OF THE WESTERLIES...AND THE COLD FRONT MOVING INTO NRN NC SAT...WILL HANG UP THERE...AND LINGER IN THE FA THROUGH SUNDAY...KEEPING A CHANCE OF SHRA/TSRA AROUND. THE UPPER FLOW AMPLIFIES EARLY NEXT WEEK...WHICH SHOULD FORCE THE FRONT SOUTH AND EAST OFF THE COAST. THIS WILL NEED TO BE WATCHED...AS THIS TIME OF YEAR...FRONTS HAVE A HARD TIME MAKING IT TOO FAR SOUTH. ATTM...WILL KEEP MON-TUE DRY...WITH HI PRS IN CONTROL. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && UPDATED BY: RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 538 AM EDT TUE JUN 15 2004 NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-161029- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-MERCER WV-SMYTH VA-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA- 538 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS BY AFTERNOON. ANY OF THE THUNDERSTORMS MAY HAVE VERY HEAVY DOWNPOURS. DUE TO THE WET SOIL CONDITIONS...THIS COULD LEAD TO FLASH FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058- 059-WVZ043>045-161033- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA- HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV-YADKIN NC- 538 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD GUIDANCE IS HIGH ENOUGH THAT ANY FLOOD PROBLEMS WOULD MOST LIKELY BE ISOLATED. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM DOWNBURST HOLLINS 37.34N 79.95W
06/14/2004 ROANOKE VA TRAINED SPOTTER
SEVERAL TREES 12 TO 18 INCHES SNAPPED IN HALF. WIDTH OF
DAMAGE 200 TO 300 YARDS.
&&
RCSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1232 AM EDT WED JUN 16 2004 NCZ003>006-019-020-VAZ032-043-044-058-160700- CASWELL NC-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA- ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 1232 AM EDT WED JUN 16 2004 ...HEAVY RAINFALL IN THE AREA EARLY THIS MORNING... SHOWERS AND SCATTERED THUNDERSTORMS WITH VERY HEAVY DOWNPOURS HAVE DEVELOPED OVER THE NORTHWEST FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AND EXTEND NORTHWARD INTO SOUTH SIDE VIRGINIA. RADAR AND AUTOMATED RAIN GAGES INDICATE ISOLATED RAINFALL AMOUNTS AS HIGH AS A HALF INCH IN 15 MINUTES...AND 1.5 INCHES IN AN HOUR. THIS WILL CAUSE SOME MINOR FLOODING OF ROADS...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. THE HEAVIEST RAIN THROUGH 3:00 AM LOOKS TO BE IN THE MOUNT AIRY...STUART...MARTINSVILLE AND DANVILLE AREAS. THE SHOWERS ARE EXPECTED TO CONTINUE THROUGH AT LEAST 3:00 AM...AND THERE IS A POTENTIAL FOR FLASH FLOODING IN ISOLATED AREAS IF STORMS BECOME STATIONARY OR TRACK OVER THE SAME LOCATION. MOTORISTS IN THE AREA EARLY THIS MORNING SHOULD WATCH FOR WATER COVERED ROADS...AND BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY DOWNPOURS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JJ
The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 07:16 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407143.